Qualitative Theory of Dynamical Systems

, Volume 18, Issue 3, pp 1237–1261 | Cite as

Dynamical Aspects of Piecewise Conformal Maps

  • Renato LericheEmail author
  • Guillermo Sienra


We study the dynamics of piecewise conformal maps in the Riemann sphere. The normality and chaotic regions are defined and we state several results and properties of these sets. We show that the stability of these piecewise maps is related to the Kleinian group generated by their transformations under certain hypotheses. The general motivation of the article is to compare the dynamics of piecewise conformal maps and those of the Kleinian groups and iterations of rational maps.


Piecewise conformal maps Piecewise transformations Julia and Fatou sets Spider Web set Kleinian groups Schottky groups Limit set Structural stability 

Mathematics Subject Classification

37F05 37F15 37F50 37F99 



This work was partially supported by PAPIIT IN 102515 and CONACYT CB15/255633.


  1. 1.
    Ahlfors, L.: Complex Analysis: An Introduction to the Theory of Analytic Functions of One Complex Variable. McGraw-Hill Inc., New York (1953) zbMATHGoogle Scholar
  2. 2.
    Ashwin, P., Goetz, A.: Cone exchange transformations and boundedness of orbits. Ergod. Theory Dyn. Syst. 30(5), 1–5 (2008)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bergweiler, W.: Iteration of meromorphic functions. Bull. Am. Math. Soc. 29(2), 151–188 (1993)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bers, L.: Automorphic forms for Schottky groups. Adv. Math. 16(3), 332–361 (1975)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bressaud, X., Hubert, P., Maass, A.: Persistence of wandering intervals in self-similar affine interval exchange transformations. Ergod. Theory Dyn. Syst. 30(3), 665–686 (2010)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cruz, M.: Dynamics of piecewise conformal automorphisms of the Riemann sphere. Ergod. Theory Dyn. Syst. 25(6), 1767–1774 (2005)MathSciNetCrossRefGoogle Scholar
  7. 7.
    di Bernardo, M., Budd, C.J., Champneys, A.R., Kowalkzyk, P.: Piecewise-Smooth Dynamical Systems: Theory and Applications. Springer, New York (2007)Google Scholar
  8. 8.
    Goetz, A.: Dynamics of piecewise isometries. Illinois J. Math. 44(3), 465–478 (2000)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Goetz, A.: Stability of piecewise rotations and affine maps. Nonlinearity 14(2) (2001)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Goetz, A.: Dynamics of piecewise isometries, an emerging area of Dynamical Systems. Fractals in Graz 2001, Ed. P. Grabner and W. Woess, Birkhausser, Basel, pp. 133–144 (2003)Google Scholar
  11. 11.
    Gutierrez, C., LLoyd, S., Pires, B.: Affine intervals exchange transformations with flips and wandering intervals. arXiv:0802.4209v1 (2008)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Liousse, I.: PL homeomorphisms of the circle which are piecewise \(C^1\) conjugate to irrational rotations. Bull. Braz. Math. Soc. New Series 35(2), 269–280 (2004)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Maskit, B.: A characterization of Schottky groups. J. d’Analyse Math. 19(1), 227–230 (1967)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Milnor, J.: Dynamics in One Complex Variables. Vieweg Verlag, Weisbaden (2000)CrossRefGoogle Scholar
  15. 15.
    Nadler, S.B.: Hyperspaces of Sets. Marcel Dekker Inc., New York (1978)zbMATHGoogle Scholar
  16. 16.
    Perez-Pascual, R., Lomnitz-Adler, J.: Coupled relaxation oscillators and circle maps. Physica D 30(1–2), 61–82 (1988)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Sullivan, D.: Quasiconformal homeomorphisms and dynamics I: solution to the Fatou-Julia problem on wandering domains. Ann. Math. Second Series 122(2), 401–418 (1985)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Sullivan, D., Thurston, W.: Extending holomorphic motions. Acta Math. 157, 243–257 (1986)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Viana, M.: Ergodic theory of interval exchange maps. Revista Matemática Complutense 19(1), 7–100 (2006)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Departamento de Matemáticas, Facultad de CienciasUNAM (Universidad Nacional Autónoma de México)Ciudad de MéxicoMexico

Personalised recommendations